Tornadoes · United States · Iowa · 2013

EF3 tornado, Olaf to Belmond, Iowa, June 12, 2013

From Olaf to Belmond, this EF3 tornado ran 6.2 miles across Wright County on June 12, 2013, touching down at 4:08 PM CDT and reaching 200 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
June 12, 2013
Touchdown
4:08 PM CDT (21:08 UTC)
Lifted
4:27 PM CDT (21:27 UTC)
On the ground
19 minutes
Path length
6.2 miles (10.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$5,000
County
Wright County
Touchdown point
42.882, -93.683
Lift-off point
42.838, -93.581
Record number
1306121508-01

The damage survey

45 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 155 mph.

  • Debris in tree line 1 mile wnw.
  • Another view of most intense path.
  • Utility pole leaning in background.
  • 10 " corn nub bed off adjacent.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Low pressure moved northeast out of north central Kansas into central Iowa by mid day on the 12th, then into northern Illinois by evening. A strong push of very warm and humid air pushed into the state south of the warm front extending east from the low. Temperatures warmed into the upper 80s to low 90s, with dewpoint temperatures in the low 70s. The airmass became unstable with CAPE rising to 2500 to 4000 J/kg by mid afternoon. Precipitable water values rose to around 1.8 inches by late afternoon. The atmosphere was strongly sheared with 35 to 55 kts of effective shear available. The lifted index fell to -7 to -9 C. A very strong cap was in place over much of the state, so in spite of the downdraft CAPE of 900 to 1400 J/kg across the state, it was not realized until very late in the event. CAPE in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The freezing level was quite high, at 15,200 feet, limiting the hail potential through much of the event. During the evening, as the surface low pressure moved to the east of the area. Temperatures aloft fell rapidly and the character of the storms changed from supercellular to short line segments. They began producing hail with the largest in Bremer County east of Readlyn with golf ball to baseball size hail. The LCL was low, around 750 meters, making for a favorable environment for tornadic development. Seven tornadoes occurred during the afternoon hours in Wright and Franklin counties with the strongest tornado rating of EF3. Flooding occurred in north central Iowa in parts of Cerro Gordo and Worth County. Rainfall of 2 to 3 inches in under an hour occurred, resulting in flash flooding initially, then general flooding overnight. Numerous roads were flooded and closed. Rescue operations took place in Worth County as motorists were stranded by the rising water. The motorist hydroplaned off of a highway into a ditch full of water. After the rain ended, flooding continued through the night as standing water took several hours to recede.

EF3 tornado with a winds of 155 MPH. Damaged farmsteads and businesses with most damage on the north edge of Belmond near the intersection of Highway 65 and County Road C20.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:51 UTC and running to 01:43 UTC.

Issued (UTC)ExpiredProductOffice
18:51 UTC01:43 UTCTornado WatchDMX
21:16 UTC21:45 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:40 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 12, 3:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 12 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 337 PM CDT WED JUN 12 2013

STRONG SHORT WAVE EVIDENT ON WATER VAPOR OVER SOUTHWEST MN IS
CURRENTLY SLIDING SOUTHEAST.  FORCING AHEAD OF THIS COMBINED WITH
MUCAPES OF 2500 TO 3000 J/KG AND 40 TO 55KTS OF SHEAR AND A SURFACE
LOW OVER CENTRAL IOWA WITH A FRONTAL BOUNDARY EXTENDING TOWARDS THE
HIGHWAY 20 CORRIDOR WILL LEAD TO A BRIEF PERIOD OF EXPLOSIVE
THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL INTO NORTHEAST IOWA
BEFORE PUSHING INTO FAR EASTERN IOWA.  FOR AT LEAST A FEW HOURS
NORTH CENTRAL IOWA WILL BE UNDER THE GUN WITH ALL MODES OF SEVERE
WEATHER POSSIBLE.  BY 00Z HOWEVER THE SURFACE LOW WILL BE IN EASTERN
IOWA WITH THE WARM FRONTAL BOUNDARY INTO FAR NORTHEAST IOWA AND
SOUTHERN WISCONSIN/NORTHERN ILLINOIS.  THIS SHOULD SIGNIFICANTLY
REDUCE THE SEVERE THREAT FOR CENTRAL IOWA.  WE CURRENTLY HAVE A
TORNADO WATCH IN EFFECT FOR THE AREA WHICH I WOULD EXPECT TO BE LET
GO FOR CENTRAL IOWA BY 00Z BASED ON CURRENT TRENDS.

FOR THE REST OF TONIGHT...A RELATIVELY STRONG NORTHWEST FLOW WILL
ENTER ON THE BACKSIDE OF THE SURFACE LOW SO I EXPECT WINDS TO
INCREASE FOR AT LEAST OF BRIEF TIME THIS EVENING TO 15 TO 25 MPH.
CLOUDS SHOULD DIMINISH FORECAST AREA-WIDE BY 06Z ALTHOUGH TIME
HEIGHT CROSS SECTIONS SHOW A COUPLE DIFFERENT LAYERS OF MOISTURE
ADEQUATE ENOUGH FOR A SCATTERED TO BROKEN CLOUD DECK THROUGH 09Z.
TEMPS WILL BE FAIRLY COOL NORTH TONIGHT AS SOME PRETTY STRONG COLD
ADVECTION...FOR JUNE...OCCURS WITH HIGH PRESSURE BUILDING IN.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 337 PM CDT WED JUN 12 2013

MAIN CONCERNS WILL BE EXPECTED RAINFALL AND POTENTIAL STORMS OVER
THE WEEKEND. MODELS CONTINUE TO SHOW QUICK RECOVERY FROM MINOR
RIDGE APPROACHING THE AREA FOR THURSDAY INTO THURSDAY EVENING.
WARM AIR ADVECTION ALREADY BEGINNING TO ASSERT ITSELF ACROSS THE
AREA. SOME OVERNIGHT CONVECTION IS POSSIBLE AFTER MIDNIGHT WITH
FRIDAY SEEING A FEW PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION WITH THE POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER
SATURDAY AFTERNOON. BY SATURDAY MORNING ANOTHER AREA OF LOW
PRESSURE IS EXPECTED TO MOVE INTO CENTRAL IOWA WITH A WARM FRONT
EXTENDING ACROSS THE EAST BY AFTERNOON. THIS WOULD KEEP THE
SOUTHERN AREAS IN THE WARM SECTOR WITH THE NORTH ALONG THE
BOUNDARY. AMPLE MOISTURE AND SHEAR WILL ONCE AGAIN RESULT IN A
POTENTIAL FOR SEVERE WEATHER...POSSIBLY SOME LOCALLY HEAVY
RAINFALL AS WELL OVER THE WARM FRONTAL ZONE. THE PATTERN LOOKS TO
CONTINUE ESTABLISHED OVER THE REGION SUNDAY INTO MONDAY WITH A
THIRD WAVE TRACKING EAST NORTHEAST THROUGH THE REGION FOR SUNDAY
NIGHT AND MONDAY. THIS WILL ONCE AGAIN BRING THE POTENTIAL FOR
ADDITIONAL RAIN AND SEVERE WEATHER. A RIDGE OF HIGH PRESSURE IS
EXPECTED TO CROSS THE REGION ON TUESDAY WITH LEE SIDE TROUGHING
BACK ACROSS THE CENTRAL PLAINS AND MIDWEST TOWARD WEDNESDAY AND
THURSDAY OF NEXT WEEK. AT THIS TIME THE SLOWER EURO SEEMS MORE
REASONABLE GIVEN THE TIMING OF SYSTEMS OVER THE NEXT 5 TO 7 DAYS.
HIGHS THROUGH THE PERIOD WILL REMAIN NEAR NORMAL FOR MOST OF THE
EXTENDED PERIOD WITH LOWS IN THE LOWER TO MID 60S. THE ONLY
EXCEPTION WILL BE IMMEDIATELY FOLLOWING THE COOL FRONTAL PASSAGE
WHICH WILL LIKELY DROP MINS INTO THE MID 50S TO LOWER 60S. AT THIS
TIME THERE IS AN INCREASED LIKELIHOOD OF SEVERAL INCHES OF
RAINFALL OVER THE NEXT 5 TO 7 DAYS. THOUGH CONFIDENCE REMAINS LOW
AS TO WHICH AREAS MIGHT BE AFFECTED THE MOST...RAINFALL AMOUNTS
WILL BE MONITORED OVER THE NEXT WEEK TO ADDRESS ANY CONCERNS
REGARDING POTENTIAL FOR REPEATED RAINFALL AND POSSIBLE FLOODING.

&&

.AVIATION...12/18Z
ISSUED AT 1255 PM CDT TUE JUN 11 2013

UNSTABLE ATMOSPHERE IN PLACE WITH A SURFACE LOW SHIFTING EAST ACROSS
SOUTHERN IOWA AND A WARM FRONT ALONG THE HIGHWAY 20 CORRIDOR.
THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THIS BOUNDARY AND BECOME
STRONG VERY QUICKLY.  THE PRIMARY AREA WILL BE OVER KALO WITH KMCW
ON THE FRINGE THEN AS THE LOW SHIFTS FURTHER KOTM MAY SEE SOME
STRONG STORMS.  STRONG STORMS SHOULD BE OUT OF CENTRAL IOWA BY 00Z
BUT POST FRONTAL STORMS COULD LINGER THROUGH 03Z IN ABOUT THE SAME
AREA.  MVFR CONDITIONS EXPECTED IN THUNDERSTORMS BECOMING VFR AFT
06Z.  SFC FLOW WILL BE SW AT 10G25KT AND STRONG IN STORMS BUT WILL
BECOME NORTH AT 5G15KT AFT 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jun 12, 2:06 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
206 PM CDT WED JUN 12 2013

IAZ006-007-016-017-025>028-036>039-050-131915-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH INTENSE
THUNDERSTORMS POSSIBLE GENERALLY ALONG AND NORTH OF HIGHWAY 20 BY
MID TO LATE AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH.
TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS THROUGH EARLY
EVENING. THESE STORMS ARE EXPECTED TO MOVE QUICKLY OUT OF THE AREA
BY THIS EVENING. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

IAZ047>049-060>062-073>075-084>086-096-097-131915-
BOONE-STORY-MARSHALL-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH THE
STRONGEST STORMS CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT
LINE WINDS TO 70 MPH. THESE STORMS ARE EXPECTED TO MOVE QUICKLY
OUT OF THE AREA BY THIS EVENING. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

IAZ004-005-015-023-024-034-035-131915-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM PRODUCING QUARTER HAIL OR A WIND GUST
TO 60 MPH IS POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033-044>046-057>059-070>072-081>083-092>095-131915-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AT THIS
TIME...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

In the hours before

Local storm report, Jun 12, 3:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FUNNEL CLOUD     5 NNE ALEXANDER         42.87N 93.44W
06/12/2013                   FRANKLIN           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD WHICH DROPPED ABOUT
            HALFWAY TO THE GROUND...THEN DISSIPATED

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

9.1 hours before the tornado, 221 km from the path. June 12, 2013.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -7200, lifted condensation level 912 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-7200 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

2.9 hours after it, 221 km from the path. June 13, 2013.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74471, lifted condensation level 1511 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -53 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74471 J/kg
Surface CAPE
76 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Clarion (CAV), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:10 UTC82.471.6 3 kt1006.8
19:15 UTC82.471.60° 0 kt1006.4
19:20 UTC82.471.60° 0 kt1006.4
19:30 UTC82.471.6260° 8 kt1006.8
19:35 UTC82.471.6 6 kt1006.8
19:40 UTC82.471.6280° 5 kt1006.4
19:55 UTC84.271.6240° 6 kt1006.4
20:15 UTC84.273.4270° 10 kt1006.4
20:20 UTC84.273.4280° 9 kt1006.4
20:30 UTC84.273.4280° 11 kt1006.1
20:35 UTC84.273.4290° 8 kt1006.1
20:40 UTC84.273.4270° 13 kt1006.1
20:50 UTC84.273.4270° 12 kt1006.1
20:55 UTC82.473.4280° 14 kt1006.1
21:00 UTC82.473.4270° 17 kt1006.1
21:10 UTC82.475.2290° 21 kt291006.1
21:15 UTC80.675.2300° 19 kt291006.1
21:20 UTC80.673.4310° 22 kt271005.8
21:30 UTC80.673.4310° 20 kt271005.8
21:35 UTC80.673.4310° 17 kt261005.8
21:40 UTC80.673.4310° 18 kt251006.1
21:50 UTC78.871.6310° 17 kt251006.4
21:55 UTC78.871.6310° 19 kt261006.4
22:00 UTC7771.6310° 20 kt261006.4
22:10 UTC7769.8300° 21 kt271006.4
22:15 UTC7769.8300° 19 kt271006.4
22:20 UTC7769.8300° 23 kt281006.4
22:30 UTC75.269.8290° 23 kt301006.8
22:35 UTC75.269.8290° 23 kt301006.8
22:40 UTC73.468290° 23 kt311006.8
22:50 UTC73.468310° 28 kt341007.1
22:55 UTC69.866.2320° 27 kt351007.5
23:00 UTC69.864.4320° 25 kt351007.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the touchdown began at 21:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:29 UTCFUNNEL CLOUD5 Nne AlexanderFranklin, IATRAINED SPOTTER REPORTED FUNNEL CLOUD WHICH DROPPED ABOUT HALFWAY TO THE GROUND...THEN DISSIPATED
21:17 UTCTORNADO1 Nw BelmondWright, IAWRIGHT COUNTY REPORTED TORNADO DAMAGE WITH POWER LINES DOWN AND A POSSBILE LP GAS LEAK.
21:24 UTCTORNADO1 N BelmondWright, IATORNADO ON GROUND. MULTIPLE REPORTS FROM LAW ENFORCEMENT AND TRAINED SPOTTERS. LOCATION ESTIMATED
21:27 UTCTORNADOBelmondWright, IADAMAGE REPORTED ON THE NORTH SIDE OF BELMOND WITH SEVERAL BUSINESSES DAMAGED/DESTROYED. ADDITIONAL DAMAGE TO RESIDENTIAL AREAS REPORTED NORTH OF TOWN WITH OUTBUILDING DAMAGE...SEVERAL HOMES WITH SEVRE DAMAGE AND A DESTRO
21:33 UTCTORNADO5 N HamptonFranklin, IACERRO GORDO DISPATCH RECEIVED A CALL FROM A SPOTTER THAT A TORNADO WAS ON THE GROUND 5 MILES NORTH OF HAMPTON OR SOUTHEAST OF CHAPIN, IA
21:34 UTCTORNADO1 Nw BelmondWright, IAWRIGHT COUNTY REPORTED TORNADO DAMAGE WITH POWER LINES DOWN AND A POSSBILE LP GAS LEAK.
21:37 UTCTORNADO5 Nne LatimerFranklin, IACERRO GORDO DISPATCH REPORTED THAT THE PUBLIC SAW A TORNADO ON THE GROUND ON THE WEST SIDE OF INTERSTATE 35 AT MILE MARKER 173...OR 5 MILES NORTH NORTHEAST FROM LATMIER.
21:38 UTCTORNADO3 E AlexanderFranklin, IAREPORT OF DAMAGED OUTBUILDING AND GRAIN BIN. TIME ESTIMATED BY RADAR.
21:42 UTCTORNADO5 Nw HamptonFranklin, IASPOTTER JUST SOUTH OF HAMPTON SEES TORNADO ON GROUND 5 MILES NORTHWEST OF LATIMER. DEBRIS CLOUD VISIBLE.
21:44 UTCTORNADO5 Nne LatimerFranklin, IACERRO GORDO DISPATCH REPORTED THAT THE PUBLIC SAW A TORNADO ON THE GROUND ON THE WEST SIDE OF INTERSTATE 35 AT MILE MARKER 173...OR 5 MILES NORTH NORTHEAST FROM LATMIER.
21:44 UTCTORNADO8 Nw HamptonFranklin, IATRAINED SPOTTER REPORTED A SECOND...ROPE TORNADO...SOUTH OF MAIN WALL CLOUD...MAIN TORNADO BECOMING OBSCURED BY RAIN
21:53 UTCTORNADO5 N HamptonFranklin, IACERRO GORDO DISPATCH RECEIVED A CALL FROM A SPOTTER THAT A TORNADO WAS ON THE GROUND 5 MILES NORTH OF HAMPTON OR SOUTHEAST OF CHAPIN, IA
21:57 UTCTORNADO1 W HamptonFranklin, IASPOTTER REPORTS TWO TORNADOS WEST OF HAMPTON HEADING EAST.
22:40 UTCFUNNEL CLOUD1 Ne ThorntonCerro Gordo, IATRAINED SPOTTER REPORTED FUNNEL CLOUD ABOUT 1 MILE NE OF THORNTON
22:54 UTCFUNNEL CLOUD1 Se SheffieldFranklin, IALAW ENFORCEMENT REPORTED WEAK FUNNEL CLOUD ON EASTERN EDGE OF SHEFFIELD CITY LIMITS
23:24 UTCFUNNEL CLOUD4 Nw DumontFranklin, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 12, 2013

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 124:19 PM CDTEF1Wright, IA5.0125$20,000
June 124:21 PM CDTEF0Wright, IA1.150
June 124:32 PM CDTEF1DeKalb, IL2.3100$20,000
June 124:32 PM CDTEF2Franklin, IA5.2300$300,000
June 124:46 PM CDTEF1Franklin, IA3.475$50,000
June 124:53 PM CDTEF0Franklin, IA1.3125
June 124:56 PM CDTEF0Franklin, IA1.150$10,000
June 126:50 PM CDTEF0Jo Daviess, IL0.520
June 126:53 PM CDTEF2Carroll, IL6.68801
June 127:50 PM CDTEF0Kankakee, IL0.250$35,000
June 1211:27 PM EDTEF0Van Wert, OH0.680
June 1211:35 PM EDTEF0Mercer, OH0.1100$40,000
June 1211:55 PM EDTEF0Henry, OH0.025
June 1211:59 PM EDTEF1Henry, OH0.450
June 1212:02 AM EDTEF1Henry, OH0.275
June 1212:03 AM EDTEF0Henry, OH0.115
June 1212:03 AM EDTEF0Henry, OH0.315
June 1212:03 AM EDTEF0Auglaize, OH2.350$350,000
June 1212:25 AM EDTEF0Wood, OH0.950$100,000
June 121:15 AM EDTEF0Delaware, OH0.250$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.